Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 92, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 3, 2008, 8:17 AM EDT for Estill County, Montgomery County, Powell County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 3, 2008, 8:17 AM EDT (12:17 UTC)
- Expired
- Jun 3, 2008, 8:45 AM EDT
- In force
- 28 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Estill County, KY, Montgomery County, KY, Powell County, KY
The radar
The Jackson,KY radar (KJKL), 59 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 7:55 AM EDT, 22 minutes earlier.
Area forecast discussion, Jun 3, 7:55 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 755 AM EDT TUE JUN 3 2008 .SHORT TERM.../TODAY THROUGH THURSDAY/ LATEST RUNS OF THE SREF...GFS...ECMWF...AND NGM ALL AGREE THAT MCS WILL MOVE ACROSS NORTH THIRD OF FORECAST AREA BEGINNING BETWEEN 12 AND 15Z THIS MORNING. LATEST IR SATELLITE IMAGERY AND REGIONAL RADAR MOSAIC INDICATE THAT MCS IS ONGOING ACROSS SOUTHEASTERN IOWA AND CENTRAL ILLINOIS. CURRENT SATELLITE LOOPS INDICATE THAT MOST ACTIVE PART OF MCS IS MAKING ONLY VERY SLOW PROGRESS ACROSS ILLINOIS...WITH TWO MUCH SMALLER AND LESS INTENSE COMPLEXES OF THUNDERSTORMS PROPAGATING ACROSS CENTRAL AND SOUTHERN INDIANA. THE PRIMARY AREA OF CONVECTIVE ACTIVITY WILL LIKELY NOT MAKE ITS WAY INTO EASTERN KENTUCKY UNTIL LATE MORNING/EARLY AFTERNOON TIME FRAME...AS THE COMPLEX MOVES SLOWLY EASTWARD WITH THE PREVAILING MIDLEVEL FLOW. EXAMINATION OF SURFACE OBS OVER THE PAST 5 OR 6 HOURS REVEALS THAT MOIST SURFACE LAYER IS IN PLACE ACROSS ENTIRE FORECAST AREA...WITH THE BEST DEWPOINTS AND MOISTURE ENTRENCHED ACROSS SOUTHERN THIRD OF FA. DEWPOINTS OF AROUND 60 DEGREES ARE IN PLACE ACROSS NORTHERN PORTION OF CWA...WITH MID 60S IN THE SOUTHERN HALF OF AREA. INCOMING STORMS WILL HAVE AMPLE LOW LEVEL MOISTURE TO TAP INTO AS THEY APPROACH FROM THE WEST. THE BEST MIDDLE AND UPPER LEVEL JET DYNAMICS APPEAR TO BE DISPLACE WELL WEST IN THE CENTRAL PLAINS...WHICH IS THE SOURCE AREA OF THE ONGOING MCS MENTIONED ABOVE. FARTHER EAST...THE JET DYNAMICS BECOME MUCH WEAKER AND LESS FAVORABLE FOR THE MAINTENANCE OF A LARGE MCS. THE MODEL DATA SUPPORTS THIS SCENARIO SOMEWHAT AS WELL...WITH THE STRONGEST UPPER LEVEL WINDS PASSING BY WELL TO THE NORTH OF THE FORECAST AREA. HOWEVER...A 30-40KT LOW LEVEL JET IS PROGGED TO MOVE ACROSS EASTERN KENTUCKY BETWEEN 12 AND 18Z TODAY...WHICH COULD ALLOW THE MCS TO MAINTAIN A SMALL AMOUNT OF ITS ORIGINAL PUNCH AS IT MOVES SOUTHEAST ACROSS THE COMMONWEALTH. WIND FIELDS IN THE MODEL SOUNDINGS ARE NOT ALL THAT IMPRESSIVE AS OF THE 0Z RUN OF THE GFS...WITH ONLY 40KT FLOW THROUGH THE 250HPA LAYER. WITH ONLY MODEST MIDDLE LEVEL LAPSE RATES...AND NOT MUCH IN THE WAY OF DRY MID LEVEL AIR...THE SEVERE THREAT AT THIS TIME APPEARS MINIMAL. THAT BEING SAID...THE GFS IS FORECASTING CAPES OF OVER 2000J/KG AND LIFTED INDICES AS LOW AS MINUS 6 FOR THE ENTIRE MORNING AND EARLY AFTERNOON PERIOD. IN SPITE OF THE FACT THAT THESE NUMBERS SEEM A BIT OVERDONE...ATMOSPHERIC CONDITIONS ARE SUCH THAT AN ISOLATED STORM OR TWO COULD PRODUCE SOME WIND DAMAGE LATER THIS MORNING INTO THIS AFTERNOON. HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL ALSO BE POSSIBLE WITH ANY STORMS THAT MOVE ACROSS THE AREA TODAY. MODELS SOUNDINGS DO SUPPORT LOCALLY HEAVY RAINFALL...WITH PWS OF UP TO 1.8 INCHES AND DEEP LAYER OF MOISTURE SHOWING UP AROUND 18Z THIS AFTERNOON. THE BEST CHANCE FOR HEAVY RAINFALL LOOKS TO BE FOR LOCATIONS NORTH OF THE MOUNTAIN PARKWAY LATER TODAY. THE GFS...NGM...AND HPC QPF FORECASTS ALL KEEPING THE HIGHEST RAINFALL AMOUNTS ACROSS SOUTHEASTERN INDIANA...SOUTHERN OHIO...AND NORTHEASTERN KENTUCKY. WITH THIS IN MIND...DECIDED TO UPDATE THE QPF GRIDS TO REFLECT A NORTHERLY SHIFT IN THE MAX RAINFALL EXPECTED TODAY. LATEST IR SATELLITE LOOP ALSO SHOWING TREND IN MCS PROPAGATION/MOVEMENT ACROSS NORTHERN THIRD OF FORECAST AREA...PROVIDING FURTHER SUPPORT FOR HIGHER RAINFALL ACROSS THIS AREA. DAY SHIFT WILL NEED TO MONITOR SITUATION CLOSELY AND MAKE UPDATES AS NECESSARY SHOULD SEVERE THREAT INCREASE DURING THE MORNING HOURS. WENT WITH A BLEND OF MAV/METMOS NUMBERS FOR TODAYS HIGH TEMPERATURES...GOING COOLER THAN THE WARMER MAVMOS HIGHS...MAINLY TO ACCOUNT FOR WIDESPREAD CLOUD COVER THAT WILL BLANKET THE AREA BY MIDMORNING...AND TO ACCOUNT FOR THE RAINFALL EXPECTED ACROSS THE NORTHERN HALF OF THE FA TODAY. TEMPERATURES WILL REBOUND NICELY FOR WEDNESDAY AND THURSDAY...AS SOUTHERLY FLOW OFF THE GULF OF MEXICO CONTINUES TO PUMP VERY WARM AND MOIST AIR INTO THE OHIO VALLEY. IN SPITE OF THE ANTICIPATED INFLUX OF WARM AIR WEDNESDAY AND THURSDAY...FEEL THAT AMPLE CLOUD COVER WILL BE IN PLACE TO KEEP THE VERY WARM MAVMOS MAX TEMPERATURES TO BE REALIZED. THAT BEING SAID...DECIDED TO GO A DEGREE OR TWO COOLER THAN THE MAVMOS NUMBERS FOR HIGHS TOMORROW AND THURSDAY. STILL ANTICIPATING HIGH TEMPS IN THE UPPER 80S ON WEDNESDAY...AND AROUND 90 ON THURSDAY. DEWPOINTS AND WINDS WERE IN PRETTY GOOD SHAPE ALREADY AND ONLY MINOR CHANGES WERE NEEDED TO THOSE FORECAST ELEMENTS. .LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/ 06Z AND 12Z GFS...00Z ECMWF...AND 00Z GFS AND NAEFS ENSEMBLES ALL SUPPORT BUILDING RIDGE ACROSS THE EASTERN UNITED STATES FOR THE END OF THE WORK WEEK. THE RIDGING AT THE SURFACE AND ALOFT WILL RESULT IN WELL ABOVE NORMAL TEMPERATURES...WITH SOME LOWER 90S POSSIBLE IN A FEW SPOTS ON THURSDAY AND FRIDAY. RIDGE LOOKS TO HOLD INTO THE WEEKEND...BUT SHORTWAVE ENERGY LIFTING NE FROM THE PLAINS SHOULD FLATTEN THE RIDGE ENOUGH THAT A WEAKENING COLD FRONT WILL WORK ITS WAY INTO THE OHIO VALLEY. THUS WILL INTRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE WEEKEND...WITH BEST CHANCES DURING THE AFTERNOON HOURS. THE INCREASED CLOUDINESS AND PRECIPITATION THREAT WILL RESULT IN SLIGHTLY LOWER AFTERNOON MAXIMUM TEMPERATURES OVER THE WEEKEND...BUT CONDITIONS WILL REMAIN MUGGY. HPC GUIDANCE INDICATES ABOVE CLIMATOLOGY PRECIPITATION CHANCES OVER THE WEEKEND...WITH DECREASING CHANCES BY MONDAY. WILL FOLLOW THIS IDEA WITH JUST SLIGHT CHANCE POPS FOR MONDAY. && .AVIATION.../12Z TO 12Z/...UPDATED THE MAIN WEATHER CONCERN FOR AVIATION WILL BE THE SERIES OF MCS CLUSTERS THAT ARE EXPECTED TO CROSS EAST KENTUCKY DURING THE DAY. A FEW LEADING CELLS ARE JUST PUSHING INTO THE CWA AT 12Z. WILL TIME THESE INITIALLY AND THEN JUST ALLOW FOR A PREVAILING PERIOD OF STORMS DURING THE MIDDLE OF THE DAY WITH MVFR CIG AND IFR VIS DURING THE WORST OF THEM. LATER...IN THE EVENING...THE TRACK OF THE MCS ACTIVITY SHOULD LIFT NORTHEAST AND ALLOW THE AREA TO DRY OUT. WITH THAT WILL ALLOW FOR SOME FOG FORMATION AT ALL SITES AFTER 06Z...POSSIBLY DOWN TO IFR. WINDS THROUGH THE PERIOD WILL REMAIN OUT OF THE SOUTH... THOUGH BREEZY DURING THE VARIOUS STORMS TODAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR LONG TERM....SBH AVIATION...GREIF
Hazardous weather outlook, Jun 3, 5:07 AM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 507 AM EDT TUE JUN 3 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041215- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 507 AM EDT TUE JUN 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY TODAY. AN ISOLATED STORM OR TWO COULD PRODUCE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY NORTH OF THE MOUNTAIN PARKWAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF DAMAGING WIND GUSTS OR EXCESSIVE RAINFALL TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON TODAY. AR
In the hours before
Special weather statement, Jun 3, 7:58 AM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 758 AM EDT TUE JUN 3 2008 KYZ050-058>060-106-108-031300- MONTGOMERY-MENIFEE-POWELL-ESTILL-MORGAN-WOLFE- 758 AM EDT TUE JUN 3 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MONTGOMERY...MORGAN... SOUTHERN MENIFEE...POWELL...WESTERN WOLFE AND NORTHERN ESTILL COUNTIES THROUGH 900 AM EDT THIS MORNING... AT 758 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF HARRIS FERRY...MOVING EAST AT 34 MPH. THIS STORM WILL BE NEAR HARRIS FERRY AROUND 810 AM EDT...CRESSY AROUND 815 AM EDT...WESTBEND AROUND 820 AM EDT...VIRDEN AROUND 825 AM EDT AND STANTON AROUND 830 AM EDT. RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 9:20 AM EDT | Severe Thunderstorm Warning | JKL | Bath, Montgomery | 25 min |
| Jun 3, 9:24 AM EDT | Areal Flood Advisory | JKL | Bath, Montgomery | 111 min |
| Jun 3, 9:44 AM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery | 31 min |
| Jun 3, 9:53 AM EDT | Flash Flood Warning | JKL | Bath, Montgomery | 3 hr |
| Jun 3, 10:15 AM EDT | Severe Thunderstorm Warning | JKL | Bath, Elliott, Menifee, Morgan, Rowan | 30 min |
| Jun 3, 4:46 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 29 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.